Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 11, 2019, 3:35 PM MDT for Logan County, Washington County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 11, 2019, 4:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Logan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:24 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728
WFUS55 KBOU 112135
TORBOU
COC075-121-112200-
/O.NEW.KBOU.TO.W.0025.190811T2135Z-190811T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
335 PM MDT Sun Aug 11 2019
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
North central Washington County in northeastern Colorado...
South central Logan County in northeastern Colorado...
* Until 400 PM MDT.
* At 335 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Midway, or 14 miles northwest of
Akron, moving north at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Merino and Prewitt Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4024 10347 4050 10346 4050 10323 4024 10323
TIME...MOT...LOC 2135Z 192DEG 16KT 4033 10337
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
RPK1 follow-up statement
811
WWUS55 KBOU 112146
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
346 PM MDT Sun Aug 11 2019
COC075-121-112200-
/O.CON.KBOU.TO.W.0025.000000T0000Z-190811T2200Z/
Washington CO-Logan CO-
346 PM MDT Sun Aug 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
NORTHWESTERN WASHINGTON AND SOUTH CENTRAL LOGAN COUNTIES...
At 346 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Prewitt Reservoir, or 17 miles northwest of Akron,
moving north at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Merino and Prewitt Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 10346 4050 10323 4030 10325 4031 10347
TIME...MOT...LOC 2146Z 173DEG 17KT 4039 10338
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
RPKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 11, 10:44 AM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 10:44 AM MDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MDT Sun Aug 11 2019 .UPDATE... Issued at 1005 AM MDT Sun Aug 11 2019 Clouds have been slow to clear the northeastern plains this morning but are keeping dew points in the mid to upper 60s by doing so. Plenty of clearing has allowed temperatures to warm nicely over the Palmer Divide and areas farther south. The parameters discussed below are generally on track and I agree with SPC's placement of the slight and enhanced risks. The severe weather should stay east of a line from Greeley to DIA although Douglas County could see a brief shot of severe storms shortly after the storms initiated this afternoon. Large hail, damaging winds and heavy rain remain the primary threats. Earlier this morning, a boundary pushed into northeast Colorado and stalled from the Pine Bluffs, WY to Fort Morgan to southern Washington County. There are slightly higher dew points along with with easterly or northeasterly winds behind this boundary. If any tornadoes occur this afternoon, the most likely location would be along and slightly east of this boundary due to the enhanced storm relative helicity and surface vorticity as well as the lower LCLs. && .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Sun Aug 11 2019 Main concern today revolves around the severe weather threat and heavy rain potential across the northeast plains of Colorado. On the large scale, upper high is centered across Texas and Oklahoma with a moist, southwest flow aloft over Colorado. Meanwhile, an upper trof moving inland across the Washington and Oregon will begin to shift the plume of subtropical moisture eastward by later tonight and increase the mid level flow from the west. There is quite a bit of mid level moisture covering much of Colorado at this hour and like yesterday, may keep temperatures on the cooler side and limit the amount of instability across the mountains and adjacent plains. Current MOS guidance only going lower/mid 80s for high temperatures over lower elevations and expect readings similar to Saturday. Even early this morning there have been light rain showers across southern portion of the county warning area. Satellite imagery does show much of eastern New Mexico with mainly clear skies and this clearing may work into east central Colorado by later this morning and early afternoon to help in destabilizing the airmass. Further west, the Front Range still may remain under the cloud deck. There is an upper level disturbance across the eastern Arizona which will move across East central Colorado this afternoon and evening with aided weak synoptic scale lift. Precipitable water values have remained around an inch over the Front Range and up to 1.50" over the far Eastern plains. Expect these moisture values to hold for much of the day but will then see a rapid decrease in moisture from west to east tonight. As for the severe weather threat, still concerned about the lack of heating needed over the plains, especially over the urban corridor. SPC has the Denver area in a sight chance for severe storms and have my doubts of any severe weather given ML CAPE values only approaching 1000j/kg and that might be stretching it. Further east the severe weather potential is higher given higher dewpoint air in the 60s and the potential for CAPE values from 2000-3000j/kg and increasing sw mid level flow of 25-35kt. There is also more potential for heating as some of the clearing works its way northward from New Mexico. Feel the best threat of severe storms will be east of a line from Limon to Fort Morgan to New Raymer. SPC also has the far northeast corner of Colorado in an enhanced threat for severe storms and this seems ok as high resolution models continue to target this area. Main impacts will be large hail up to 2 inches in diameter, damaging winds and even an isolated tornado is not out of the question. Given the high PW values very heavy rainfall is possible with up to 2 inches in an hour or less. The showers and thunderstorms will be ending from west to east during the evening hours and clearing out in all areas after midnight as drier westerly flow works into Colorado. .LONG TERM...(Monday through Saturday) Issued at 345 AM MDT Sun Aug 11 2019 Flow turning more westerly along with subsidence on the backside of the exiting trough will bring a warmer dry day to the forecast area on Monday. Precipitable Water values are expected to drop 0.5-0.75 inches across the area from today. A weak jet over the area will bring gusty northwest winds across the northern plains which may increase fire weather concerns. The concern is low at this point with marginal conditions and with the expected precipitation today. Winds will then veer to the northeast toward the Palmer Divide, which may be just enough to allow for a few isolated showers or storms to form over Park County and/or the Palmer Divide late afternoon into the evening. These will be more of the gusty winds and light rain type On Tuesday, an upper ridge will begin building over the desert southwest again putting the state under west-northwest flow aloft. At the same time, a surface high pressure will slide down the Great Plains to push into the forecast area. This will advect some moisture into the area for a slight increase of showers over the plains. Except for the far northeast corner where PWs may reach an inch, the rest of the area's PWs will remain nearly the same, for showers/storms to be more of the gusty wind and light rain type. Temperatures will be cooler Tuesday as well due to the northwest flow aloft and push from the northeast. Wednesday's upper pattern won't change much but with no cooler push from the north, expect temperatures to increase and a drier day. On Thursday, a strong upper low will move into the PacNW, forcing flow to turn more southwest over the state. Subtropical moisture will begin moving north from Old Mexico, increasing precip chances over the high terrain and bring warmer temperatures. Models diverge on the movement of the upper low on Friday, some showing it crossing the Northern Rockies and some showing it remaining over the PacNW. For now will keep similar conditions for Friday in the southwest flow aloft over the state. The upper high will build back north into southwestern Colorado to bring warm and mostly dry conditions, expect a few gusty showers and storms over the high terrain. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1005 AM MDT Sun Aug 11 2019 Weak winds will eventually become light northeast or east winds this afternoon. There is a good chance that strong storms develop this afternoon with strong wind gusts, hail and heavy rainfall possible. Storms may lower ceilings and visibilities to IFR temporarily as well. Winds will turn southerly this evening and before trending toward drainage tonight. Tomorrow will be dry at the airports. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Danielson
Hazardous weather outlook, Aug 11, 10:52 AM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sun Aug 11 2019 COZ030>051-121700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sun Aug 11 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains by noon and spread across the northeast plains during the afternoon and evening hours. Storms may become severe on the plains, especially east a line from Greeley to Denver International Airport. Impacts will be large hail up to 2 inches in diameter, damaging winds to 60 mph, and even a brief tornado. Very heavy rain may also be a factor with rainfall rates up to 2 inches in less than one hour. This may lead to localized flooding. Storms will end from west to east this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly, a slight chance of late day showers and thunderstorms can be expected through the period. The high country will see a better chance than the plains will. The storms will produce light rain showers and gusty outflow winds. Temperatures will be at or a tad above seasonal normals most of the time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed across the northeast plains of Colorado after 2 pm this afternoon.
In the hours before
Special weather statement, Aug 11, 1:06 PM MDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Denver CO 106 PM MDT Sun Aug 11 2019 COZ041-111930- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 106 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL 130 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over Franktown, or 26 miles southeast of Denver, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Castle Rock, southeastern Parker, Franktown, The Pinery and southeastern Castle Pines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3927 10484 3943 10491 3951 10471 3933 10466 TIME...MOT...LOC 1906Z 218DEG 8KT 3939 10477 RPK
Local storm report, Aug 11, 1:44 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 2 ESE PONDEROSA PARK 39.39N 104.60W
08/11/2019 M1.00 INCH ELBERT CO PUBLIC
&&Local storm report, Aug 11, 1:44 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 2 ESE PONDEROSA PARK 39.39N 104.60W
08/11/2019 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, Aug 11, 3:04 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 6 NW AKRON 40.22N 103.29W
08/11/2019 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0142 PM HAIL 2 ESE PONDEROSA PARK 39.39N 104.60W
08/11/2019 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&Special weather statement, Aug 11, 3:23 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
323 PM MDT Sun Aug 11 2019
COZ030-031-112200-
Jackson County Below 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
323 PM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Cowdrey, or 52 miles southwest of Laramie, moving east
at 20 mph.
Heavy rain, frequent cloud to ground lightning, penny size hail and
winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cowdrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4095 10621 4095 10622 4094 10621 4093 10622
4092 10621 4091 10622 4086 10618 4082 10612
4081 10611 4079 10646 4098 10652 4099 10624
TIME...MOT...LOC 2122Z 256DEG 18KT 4088 10642
COOPERLocal storm report, Aug 11, 3:24 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 1 N AKRON 40.18N 103.21W
08/11/2019 M1.50 INCH WASHINGTON CO TRAINED SPOTTER
AT THE AKRON AIRPORT
0307 PM TORNADO 4 ESE PLATNER 40.14N 103.00W
08/11/2019 WASHINGTON CO STORM CHASER
0255 PM HAIL 6 NW AKRON 40.22N 103.29W
08/11/2019 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
0142 PM HAIL 2 ESE PONDEROSA PARK 39.39N 104.60W
08/11/2019 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:48 PM MDT | Areal Flood Advisory | BOU | Gilpin | 87 min |
| Aug 11, 1:06 PM MDT | Special Weather Statement | BOU | Douglas | 24 min |
| Aug 11, 1:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 37 min |
| Aug 11, 1:59 PM MDT | Tornado Warning | BOU | Elbert | 31 min |
| Aug 11, 2:27 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 25 min |
| Aug 11, 2:45 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| Aug 11, 3:07 PM MDT | Tornado Warning | BOU | Washington | 38 min |
| Aug 11, 3:23 PM MDT | Special Weather Statement | BOU | Jackson | 37 min |
| Aug 11, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 36 min |
| Aug 11, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 32 min |
| Aug 11, 3:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 30 min |
| Aug 11, 3:36 PM MDT | Areal Flood Advisory | BOU | Washington | 51 min |
| Aug 11, 3:40 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| Aug 11, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 36 min |
| Aug 11, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 31 min |
| Aug 11, 4:10 PM MDT | Tornado Warning | BOU | Washington | 20 min |
| Aug 11, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 31 min |
| Aug 11, 4:43 PM MDT | Tornado Warning | BOU | Logan | 32 min |
| Aug 11, 5:11 PM MDT | Tornado Warning | BOU | Logan | 23 min |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.